MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The 510k: k124030.The event is currently under investigation.A follow up report will be send upon conclusion.
 
Event or Problem Description
The customer stated that during a urology case, a laser was being used and while lasing a 5 mm stone in the ureteropelvic junction (upj) on the right side with a 200 micron fiber, a small piece of the fiber tip broke off into the patient.It was reported to be approximately around 2 mm.It was reported that the physician searched for the tip and feels it either came out with the sheath or the patient will void it due to its small size.There were no additional procedures performed, nor did the patient experience any adverse effects due to this occurrence.No further information was provided.
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of the complaint history, device history record, instructions for use (ifu), specifications and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: precautions: a number of different factors affect the life of any particular fiber, including: extended lasing at high power.Continuous lasing with the fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use, or storage.Always keep connector end dry and free from contaminants.Discard any fiber optic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.The visual inspection of the returned device reported the one open package was received.Fiber length from distal tip to silicone hub cover measured 290.7cm, 1mm of fiber optics was protruding from the blue cladding.When illuminated, no visible cracks could be seen during investigation.Under magnification, several scrape marks were visible on the cladding starting 10cm -12cm, 42cm between 47-48cm and lastly between 133-133.5cm from distal tip.Slight charring was visible at the distal end on the cladding and the fiber.The complaint device was returned therefore, an investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6521680
Report Number1820334-2017-00719
Device Sequence Number734428
Product Code GEX
UDI-Device Identifier00827002237339
UDI-Public(01)00827002237339(17)191219(10)7531377
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHLF-S200-H30
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/30/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/26/2017
Supplement Report FDA Received Date05/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;